Endocrine Abstracts (2013) 32 P929 | DOI: 10.1530/endoabs.32.P929

Therapeutic role of dopamine-agonists in ESRF-induced hyperprolactinaemia

Sajini Wijetilleka1, Chandra Parvathy1, Arla Ogilvie1 & Chantal Kong1,2


1Watford General Hospital, Watford, UK; 2St Albans City Hospital, Hertfordshire, UK.


Moderate hyperprolactinaemia (<1000 mU/l) is a common abnormal biochemical finding in patients with end-stage renal failure (ESRF). The underlying pathophysiological mechanism is thought to be due to a combination of increased prolactin secretion as well as delayed renal clearance. There are no current clear guidelines for the treatment of ESRF-induced symptomatic hyperprolactinaemia but renal transplantation has been shown to reverse the raised prolactin back to normal. We describe two cases whereby dopamine-agonist treatment induced regression of prolactin-related signs and symptoms in ESRF.

A 69-year-old man with a history of ESRF due to focal segmental glomerulosclerosis on haemodialysis presented with bilateral gynaecomastia to the endocrine clinic. Investigations revealed a grossly elevated serum prolactin of 19 573 mU/l and a low serum testosterone level of 3.0 nmol/l. CT scan of pituitary (patient had permanent pacemaker in situ) showed a bulky pituitary fossa but no obvious macroadenoma. He was commenced on cabergoline following which his prolactin promptly normalised with subsequent resolution of his breast symptoms. CT pituitary findings remained unchanged however.

A 53-year-old man on haemodialysis for ESRF secondary to resistant hypertension complained of reduced libido, erectile dysfunction and painful bilateral gynaecomastia. Investigations showed a low testosterone level of 6.3 nmol/l with an elevated prolactin levels of 2683 mU/l which was initially thought to be secondary to ESRF. MRI of his pituitary showed a thickened pituitary stalk. He was commenced on Bromocriptine which normalised his prolactin and he improved symptomatically. His serum testosterone however remained low.

These cases illustrate that dopamine agonists clearly have a therapeutic benefit in ESRF-induced hyperprolactinaemic breast symptoms and should be considered as a potential useful medical therapy target. They do not however seem to improve hypogonadism. This would suggest a different mechanism affecting disturbance of the neuroendocrine hypogonad system by ESRF.

Article tools

My recent searches

No recent searches.